Syria rocket attack video is strongest evidence yet

August 23, 2013 - 3:46:30 am

Experts who examined the first video footage of the immediate aftermath of the attack on people on the outskirts of Damascus om Wednesday morning believe it shows the most compelling evidence yet consistent with the use of a lethal toxic agent.

Among those we interviewed were analysts who had previously raised questions over the authenticity of previous claims or who had highlighted contradictions.

It was reported that three separate strikes involving suspected chemical weapons had occurred within a three-mile radius, in the eastern suburbs of Damascus, in the rebel-held areas of Jobar, Zamalka and Ein Tarma.

“The video footage and pictures this time are of a far better quality,” said Jean Pascal Zanders, a former analyst with the chemical and biological warfare project at the Stockholm International Peace Research Institute, who has worked in the field of chemical, biological and nuclear proliferation since the mid-1980s and has questioned some previous claims.

Zanders said: “You can clearly see the typical signs of asphyxiation, including a pinkish blueish tinge to the skin colour. There is one image of an adult woman where you can see the tell-tale blackish mark around her mouth, all of which suggests death from asphyxiation.

“What is also different in this footage is that we are seeing the chaos of the first response to what occurred. We are seeing the emergency services being overwhelmed by the innocent victims. It feels very authentic.”

Significantly the attack yesterday in the Ghouta neighbourhood took place with a UN chemical weapons inspectors’ team only about six miles away. The 20-strong team, led by the Swedish chemical weapons expert Ake Sellstrom, arrived in Damascus three days ago, though only after months of negotiations between the UN and the Syrian regime over which sites the inspectors could visit. It seemed unlikely, however, that the inspectors would be able to gain quick access to the site to investigate what had happened.

The footage from locations apparently hit by a barrage of rockets yesterday, showed dozens of fatalities, including women and children, as well as a large number of survivors in obvious distress.

An opposition activist and a pharmacist in the town of Arbeen, who identified himself by the pseudonym Abu Ahmad, said he attended to dozens of injured people in a field hospital after the shelling on Zamalka and Ein Tarma.

“Their mouths were foaming, their pupils were constricted, and those who were brought in while still alive could not draw their breaths and died subsequently,” he told the Associated Press. “The skin around their eyes and noses was greyish.”

Visible symptoms reported included rolling eyes, foaming at the mouth, and tremors. There was at least one image of a child suffering miosis, the pin-point pupil effect associated with the nerve agent sarin, a powerful neurotoxin reportedly used before in Syria.

Ralph Trapp, a former scientist at the Organisation for the Prohibition of Chemical Weapons, said the footage showed what a chemical weapons attack on a civilian area would look like. “If you have a gas attack you would expect large numbers of people, children and adults, to be affected, particularly if it’s in a built-up area.”

While some pro-rebel sources were quick to claim it was sarin that had been used, others were cautious, among them Zanders. “I remain sceptical that it was a nerve agent like sarin. I would have expected to see more convulsions,” he said. “The other thing that seems inconsistent with sarin is that, given the footage of first responders treating victims without proper protective equipment, you would expect to see considerable secondary casualties from contamination — which does not appear to be evident.”

Trapp too was cautious. “It is possible a gas was involved, but the images I’ve seen were not clear enough to see other symptoms beyond difficulty in breathing and suffocation. It certainly looks like some sort of poisoning.”

Gwyn Winfield, editor of CBRNe World, a journal serving those tasked with responding to chemical, biological and nuclear events, was also dubious about the use of weapons-grade sarin.

“You would expect to see first responders going down. But if the numbers we are hearing are correct, and a very large number of people have died, it is likely this was not a riot control agent but something more toxic, perhaps some kind of cocktail containing an organo-phosphate agent. It doesn’t look like phosgene or like hydrogen cyanide.”

The Obama administration has stated that the usage or movement of a “whole bunch” of chemical weapons in Syria would cross a “red line” that would trigger fresh US intervention.

One chemical weapons inspector who is not in Syria told the Guardian he was doubtful the UN inspection team would gain quick access. “The whole inspection has been delayed for weeks and months already over the formalities of visiting.”

Many of symptoms seen yesterday could be caused by other substances, and inspectors will need to rule these out. Organophosphate pesticides can have similar effects to sarin, and several, including tetraethyl pyrophosphate (TEPP) and parathion, have caused deaths. Missiles can strike chemical stores, releasing poisonous gases such as chlorine. Shells that carry sarin can also carry fuel-air explosives, which can cause suffocation. GUARDIAN NEWS

comments powered by Disqus